© Georg Thieme Verlag KG Stuttgart · New York
Epstein-Barr virus associated with a post-transplant lymphoproliferative disorder presenting as isolated gastrointestinal tract bleeding
26 February 2007 (online)
A 46-year-old woman underwent a cadaveric renal transplant. Three months later, she developed diarrhoea, fresh rectal bleeding, and cervical lymphadenopathy. Renal biopsy showed no evidence of rejection. Flexible sigmoidoscopy revealed multiple colonic ulcers, with no active bleeding (Figure ). Biopsies showed post-transplant lymphoproliferative disorder (PTLD). The cells were positive for Epstein-Barr virus (EBV) latent membrane protein, and positive for CD20, CD23, Pax 5, and EBV DNA. Tacrolimus (Astellaf Pharma, Ireland) was discontinued and anti-CD20 antibody treatment (rituximab; Roche, Basle, Switzerland) was started.
Figure 1 The descending colon on the initial endoscopy.
However, 3 weeks later, another episode of rectal bleeding occurred. Flexible sigmoidoscopy showed necrotic, sloughy mucosa, with bleeding from multiple colonic ulcers (Figure ). An emergency laparotomy revealed numerous vasculitic areas on serosal surfaces in the small and large bowel, corresponding to sites of bowel ulceration. Subtotal colectomy with end ileostomy was carried out. Histopathological analysis of the specimen confirmed EBV-associated PTLD. Despite continued anti-CD20 therapy, and inotropic/ventilatory support in the intensive-care unit, the patient died 14 days postoperatively.
Figure 2 Findings at the second endoscopy.
PTLD is a complication of immunosuppression following organ transplantation. Eighty percent of cases are associated with EBV . Following renal transplantation in adults, the incidence of PTLD is 0.5 - 2.0 % . The time of onset depends on the organ transplanted and on the type and duration of immunosuppression; with tacrolimus, the mean is 4 months . Gastrointestinal tract involvement occurs in up to 20 % of cases of PTLD, due to the presence of mucosa-associated lymphoid tissue . The distal small bowel is most commonly affected . Reducing immunosuppression (the risk of graft rejection should be considered), if successful, usually results in improvement within 2 - 4 weeks. If this fails, a high mortality rate of 50 - 90 % is reported . Anti-B-cell antibodies can be used.
In conclusion, rectal bleeding and isolated gastrointestinal PTLD, as in this case, are uncommon , but should be considered in post-transplant patients. The condition can be aggressive and fatal despite treatment. Early endoscopy with biopsies for even mild nonspecific symptoms of PTLD is therefore advised.
- 1 Taylor A L, Marcus R, Bradley J A. Post-transplant lymphoproliferative disorders (PTLD) after solid organ transplantation. Crit Rev Oncol Hematol. 2005; 56 155-167
- 2 Boubenider S, Hiesse C, Goupy C. et al . Incidence and consequences of post-transplant lymphoproliferative disorders. J Nephrol. 1997; 10 136-145
- 3 Hachem R R, Chakinala M M, Yusem R D. et al . Abdomino-pelvic lymphoproliferative disease after lung transplantation: presentation and outcome. Transplantation. 2004; 77 431-437
- 4 Green M. Management of Epstein-Barr virus-induced post-transplant lymphoproliferative disease in recipients of solid organ transplantation. Am J Transplant. 2001; 1 103-108
- 5 Sebire N J, Malone M, Risdon R A, Ramsay A D. Epstein-Barr virus-associated lymphoproliferative disorder presenting as apparently isolated gastrointestinal lesions in childhood. Pediatr Dev Pathol. 2005; 8 88-91
A. Mirchandani, MB Ch. B. MRCS
Department of General Surgery
Weston General Hospital
Weston-super-Mare BS23 4TQ